Georgia, 2008Flash Flooding in Georgia, August 23 to 24, 2008
August 23 to 24, 2008 · NWS TAE · 7 events in 7 counties and zones
Tropical Storm Fay made its fourth landfall on Saturday, August 23rd near Carrabelle, Florida, then continued on a steady westward path across the Florida Panhandle. Intense rain bands, which trained over the same locations during the afternoon and evening hours, producing extremely high rainfall rates and subsequent flash flooding across portions of southwest and south central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Fay made its fourth landfall on Saturday, August 23rd near Carrabelle, Florida, then continued on a steady westward path across the Florida Panhandle. Intense rain bands, which trained over the same locations during the afternoon and evening hours, producing extremely high rainfall rates and subsequent flash flooding across portions of southwest and south central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 23, 9:24 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 23, 9:24 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1024 AM EDT SAT AUG 23 2008
.UPDATE...TROPICAL STORM FAY CONTINUING HER SLOW CRAWL TO THE WEST
THIS MORNING WITH THE CENTER NOW APPROACHING PANAMA CITY. STRONG
ONSHORE FLOW EAST OF THE CENTER IS GENERATING AN INTENSE BAND OF
HEAVY RAINFALL JUST EAST OF TALLAHASSEE. RADAR ESTIMATED RAIN
RATES HAVE PASSED 6 INCHES PER HOUR WITH THIS BAND. WINDS ARE
STILL GUSTING TO TROPICAL STORM STRENGTH...ESPECIALLY ALONG THE
BIG BEND COASTLINE. STORM SURGE RAN ABOUT 3 TO 4 FEET ABOVE HIGH
TIDE THIS MORNING IN THE BIG BEND. ASTRONOMICAL TIDES TO BE ABOUT
A FOOT LOWER TONIGHT...BUT WITH CONTINUED STRONG ONSHORE FLOW
EXPECT 2 TO 4 FEET SURGE AGAIN THIS EVENING.
OVERALL FORECAST IN GOOD SHAPE WITH WIND AND RAIN HIGHLIGHTED. NO
CHANGES PLANNED TO GRIDS OR ZONES THIS MORNING.
&&
.MARINE...WINDS OVER THE COASTAL WATERS RUNNING 25 TO 30 KNOTS
WITH FREQUENT GUSTS TROPICAL STORM FORCE. WILL UPDATE THE MARINE
FORECAST TO SLIGHTLY ADJUST WORDING...BUT NO MAJOR CHANGES PLANNED.
&&
.AVIATION...TROPICAL STORM FAY CONTINUES TO VERY SLOWLY MOVE WEST
ACROSS THE EASTERN FLORIDA PANHANDLE. RAINBANDS WRAPPING AROUND THIS
SYSTEM WILL EFFECT ALL TERMINALS THROUGH THE DAY. THE HEAVIEST
RAINFALL IS OCCURRING ON THE EASTERN SIDE OF THE SYSTEM EFFECTING
KABY...KTLH...AND KVLD THIS MORNING. PREVAILING MVFR WITH TEMPO IFR
CONDITIONS IN HEAVY RAIN CAN BE EXPECTED AT THESE TERMINALS INTO THE
AFTERNOON ALONG WITH GUSTY WINDS UP TO AROUND 30 KNOTS. LIGHTER
RAINS FOR KPFN AND KDHN ARE EXPECTED TO INTENSIFY AS THE CENTER
CONTINUES WEST INTO THE AFTERNOON. EVEN WITH THE LIGHTER RAINS THIS
MORNING...CIGS ARE QUITE LOW TO THE WEST WITH TEMPO IFR THROUGH THE
MORNING HOURS. THE HEAVIEST RAINFALL AND LOWEST CIGS/VIS SHOULD END
AROUND KVLD DURING THE AFTERNOON AS WELL...BUT ARE LIKELY TO
CONTINUE...AT LEAST PERIODICALLY AROUND KTLH INTO AT LEAST THE
EVENING HOURS. CONDITIONS SHOULD BEGIN TO IMPROVE SOMEWHAT INTO
SUNDAY...HOWEVER WITH DEEP SOUTHERLY FLOW IN PLACE...THE THREAT FOR
SCT SHOWERS/STORMS WILL CONTINUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 85 75 85 75 90 / 100 80 70 60 60
PANAMA CITY 83 79 83 78 87 / 100 90 90 70 70
DOTHAN 83 74 82 73 88 / 100 90 80 70 70
ALBANY 84 74 85 73 89 / 90 80 70 60 60
VALDOSTA 86 74 86 74 90 / 90 70 70 60 60
CROSS CITY 88 76 86 77 90 / 100 80 70 60 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
COFFEE...DALE...GENEVA...HENRY...HOUSTON.
GA...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING ZONES:
BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...CLAY...
COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...GRADY...
IRWIN...LANIER...LEE...LOWNDES...MILLER...MITCHELL...
QUITMAN...RANDOLPH...SEMINOLE...TERRELL...THOMAS...TIFT...
TURNER...WORTH.
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING ZONES:
DIXIE...FRANKLIN...GADSDEN...JEFFERSON...LAFAYETTE...LEON...
LIBERTY...MADISON...TAYLOR...WAKULLA.
TROPICAL STORM WIND WARNING UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING FOR THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL
WALTON...DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...
INLAND WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...
LIBERTY...MADISON...TAYLOR...WAKULLA...WASHINGTON.
TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BAY...COASTAL
WALTON...DIXIE...FRANKLIN...GULF...JEFFERSON...TAYLOR...
WAKULLA.
FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
BAY...CALHOUN...COASTAL WALTON...GULF...HOLMES...INLAND
WALTON...JACKSON...WASHINGTON.
GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: APALACHEE BAY OR
COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL
OUT TO 20 NM...COASTAL WATERS FROM OCHLOCKONEE RIVER TO
APALACHICOLA FL OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE
RIVER TO KEATON BEACH OUT 20 NM...COASTAL WATERS FROM
APALACHICOLA TO DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE
RIVER TO APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM
APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM.
&&
CAMP/BARRYHazardous weather outlook, Aug 23, 4:49 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 AM EDT SAT AUG 23 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-241000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
549 AM EDT SAT AUG 23 2008 /449 AM CDT SAT AUG 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
AT 4 AM EDT...TROPICAL STORM FAY WAS LOCATED NORTH OF APALACHICOLA
AND WAS MOVING WEST AROUND 7 MPH. IT IS EXPECTED TO TRACK ALONG OR
NEAR THE FLORIDA PANHANDLE THROUGH TONIGHT. ASSOCIATED RAINBANDS
WILL ROTATE EAST TO WEST AND SPREAD ACROSS THE FORECAST AREA.
PROLONGED HEAVY RAIN AND STRONG AND GUSTY WINDS ARE EXPECTED WITH
RAINFALL TOTALS AMOUNTS RANGING FROM 2 TO 3 INCHES ACROSS NORTHERN
ALABAMA AND GEORGIA COUNTIES TO 6 TO 8 INCHES ALONG THE FLORIDA
COAST WHICH WILL GENERATE FLOODING. THERE IS ALSO A THREAT OF
SEVERE STORMS INCLUDING TORNADOES. SEE THE HURRICANE LOCAL
STATEMENTS ISSUED BY THIS OFFICE FOR MORE DETAILS AND A LIST OF
NON-ROUTINE PRODUCTS IN EFFECT. MARINERS SHOULD REMAIN IN PORT.
DANGEROUS RIP CURRENTS REMAINS ACROSS LOCAL BEACHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... TROPICAL STORM
FAY WILL TRAVERSE EXIT THE FORECAST AREA ON SUNDAY BUT FEEDER BANDS
BEHIND THE CENTER WILL CONTINUE TO IMPACT THE TRI-STATE AREA
WITH FLOODING AND STRONG TO ISOLATED SEVERE STORMS...ESPECIALLY WEST
OF THE APALACHICOLA RIVER. BY MIDWEEK...RAINFALL PATTERNS WILL
RETURN TO A MORE NORMAL SEABREEZE DRIVEN TYPE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE
WEATHER AND REPORT ANY FLOODING AND/OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BLOCK
In the hours before
Local storm report, Aug 23, 11:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1231 PM EDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN MONTICELLO 30.54N 83.87W
08/23/2008 M16.20 INCH JEFFERSON FL EMERGENCY MNGR
EM OFFICE REPORTED 16.20 INCHES OF RAIN THROUGH 12 PM EDT
WITH TROPICAL STORM FAY. HEAVY RAINFALL IS CONTINUING.
&&
GODSEYFlash Flood, Brooks
- When
- August 23, 12:00 PM EST to 10:00 PM EST
- Where
- Brooks County, 2.42 mi ENE of Nankin to 2.42 mi SW of Blue Springs
- Cause
- Heavy Rain / Tropical System
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 30.668, -83.430
Several roads and low lying areas were flooded, including portions of U.S. Highway 221 and State Highway 333 south of Quitman.
Flash Flood, Thomas
- When
- August 23, 12:00 PM EST to 10:00 PM EST
- Where
- Thomas County, 1.62 mi ENE of Everett to 0.71 mi W of Metcalf
- Cause
- Heavy Rain / Tropical System
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 30.711, -83.776
Many roads and low lying areas were flooded, including Thomasville and surrounding areas. U.S. Highway 84 was closed to flood waters near the Grady County line. Four vehicles passed Georgia State Patrol barricades and were swept away into Barnett's Creek. All six occupants were rescued. A dozen homes in the Plantation Woods subdivision near Thomasville were flooded. Rainfall amounts ranged from eight inches in northeast Thomas County, to as much as two feet across southern Thomas County, including Thomasville.
Flash Flood, Baker
- When
- August 23, 1:00 PM EST to 11:00 PM EST
- Where
- Baker County, 1.59 mi NNE of Newton to 1.21 mi NW of Newton
- Cause
- Heavy Rain / Tropical System
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 31.331, -84.319
Several roads and low lying areas were flooded, including portions of Newton, and State Highways 37 and 91.
Flash Flood, Mitchell
- When
- August 23, 1:00 PM EST to 11:00 PM EST
- Where
- Mitchell County, 1.99 mi SW of Cotton to 2.61 mi ESE of Mitchell County Arpt
- Cause
- Heavy Rain / Tropical System
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 31.142, -84.087
Several roads and low lying areas were flooded, including Pelham and portions of State Highways 65 and 112.
Flash Flood, Decatur
- When
- August 23, 1:00 PM EST to 11:00 PM EST
- Where
- Decatur County, 1.3 mi ESE of Laingkat to 2.25 mi E of Amsterdam
- Cause
- Heavy Rain / Tropical System
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 30.705, -84.459
Several roads and low lying areas were flooded, including portions of U.S. Highway 84 near the Decatur-Grady county line, where several cars stalled in high water. A portion of Wautauga Road near Attapulgus was washed out.
Flash Flood, Grady
- When
- August 23, 1:00 PM EST to 11:00 PM EST
- Where
- Grady County, 2.18 mi ENE of Beachton to 2.77 mi E of Calvary
- Cause
- Heavy Rain / Tropical System
- Deaths
- 1 direct, 0 indirect
- Property damage
- $8.5 million
- Reported by
- Emergency Manager
- Coordinates
- 30.729, -84.095
Many roads and low lying areas were flooded. More than 700 miles of county roads were were undermined by the flood waters. A teenage boy drowned when he fell into rushing flood waters of an overflowing lake in Deer Lake subdivision. A man was seriously injured trying to save the boy. Numerous homes in Cairo were flooded, with some inundated by water as high as four feet. Rainfall amounts ranged from ten to twenty inches throughout the county.
Flash Flood, Miller
- When
- August 23, 2:00 PM EST to August 24, 12:00 AM EST
- Where
- Miller County, 0.69 mi S of Babcock to 1.75 mi SE of Cooktown
- Cause
- Heavy Rain / Tropical System
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 31.100, -84.641
Several roads and low lying areas were flooded, including portions of State Highway 91 between Colquitt and Cooktown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, August 23 to 25, 20081 death · $473,000 · EF2 · 52 events
- Marine Strong Wind in Lake Superior, August 23, 20081 death · 1 event
- Flash Flooding in Florida, August 23, 2008$11 million · 8 events
- Lightning Strike in Wisconsin, August 23, 2008$8.0 million · 1 event
- Tornadoes in Colorado, August 23, 20085 injured · $32,000 · EF1 · 2 events
- Tornadoes in Georgia, August 23 to 25, 2008$100,000 · EF1 · 2 events
- Tropical Storm in Alabama, August 23 to 25, 2008$100,000 · 5 events
- Flash Flooding and Hail in Nebraska, August 23 to 24, 2008$70,000 · 0.75 in hail · 3 events
- Tornado in Colorado, August 23, 2008$20,000 · EF1 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
- Damaging Wind in Texas, August 23, 2008$35,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155110, 155123, 155095, 155098, 155102, 155134, 155105.